To be pissed of with the school re vaccination reaction

(160 Posts)
Weathergames Wed 05-Mar-14 18:55:31

When DD had her 2nd HPV vaccination last year she suffered a weird reaction to it (she is not a drama lama) she does have an allergy to something we have as yet been unable to identify - GP can't do an allergy test unless we know roughly what group of things it might be we thought it was coconut (gets a weird rash all over her face) but she has random reactions to random things and getting her to keep a food diary/diary of products she has used is very difficult she is also asthmatic.

School aware of all the above. With the HPV vaccination I was a bit pissed off that I wasn't informed about the reaction as it took her over an hour to feel ok and go back to class. I think I emailed but had no response then got caught up with life and didn't follow up.

Fast forward today she has had her yr 10 boosters. I filled out the form clearly stating about what happened last time and giving my mobile number asking to be contacted if there was any issue.

Yet again she comes home and tells me the nurse saw her go pale after the jab and she went faint and nauseous and was kept in the medical room for 1 hour.

AIBU to feel the school should have phoned me or emailed me to tell me about this? Getting info from DD was like getting blood from a stone and I would like some reassurance that all is ok? She does not have a needle phobia this is clearly a physical reaction to something in the vaccination.

ikeaismylocal Wed 05-Mar-14 19:02:09

I would think by yr10 she should be old enough to inform you herself, how old is she? 14/15? In a few years she may well have left home and started uni or gone traveling, she needs to be able to take responsibility for her own health at some point.

Weathergames Wed 05-Mar-14 19:05:13

14 - I forgot to say - I would prefer to speak to the health professional involved about it - she is 14 she hasn't started uni or gone travelling because she is still a minor hmm.

PumpkinPie2013 Wed 05-Mar-14 19:08:36

In y10 I would think going pale and feeling faint could be dealt with by the school and left to your dd to tell you.

Lots of people, whether they have phobias/reactions can feel faint/dizzy having injections/blood taken etc.

It sounds as though school kept an eye on her appropriately. If the reaction had been severe I'm sure they'd have contacted you/called an ambulance if appropriate.

I hope your dd feels better soon and it might be worth pushing for a referral to a specialist to further investigate these reactions.

Weathergames Wed 05-Mar-14 19:15:56

I am pissed off as I agree it needs checking out and I did ask to be informed for that exact reason, she only told me as an aside - she then behaved as if I was interrogating her under duress.

Teenagers are bloody absent minded and I eel this was important that I am given the facts as to whether this is ok or could be cause for concern.

Would it have killed them to tell me?

They texted me the other day to inform me all 3 kids were 2 mins late - U knew this as I was the one who dropped them off - if they are going to communicate with me over issues they have with the breaking of rules ec then they should communicate with me over important things as DDs health.

MyBodyIsAtemplate Wed 05-Mar-14 19:16:15

sorry have to say think the school acted appropriately.

lots of people, especially teens, faint and feel sick after injections.

they kept an eye on her in the medical room so she was monitored.

unless she actually fainted or vomited I wouldn't expect the school to inform you.

Weathergames Wed 05-Mar-14 19:17:32

She threw up once and they didn't tell me (she was 12 then).

I didn't mean that I don't feel the school rules are important - I do.

LaGuardia Wed 05-Mar-14 19:18:20

You should sue them for millions. Bastard school.

Weathergames Wed 05-Mar-14 19:21:45

I wasn't saying I wanted to sue I wanted to be emailed or informed hmm.

Surely they have a duty of care to my DD to make sure a responsible adult is given this info.

DD is fine with needles it wasn't the actual injection.

Pagwatch Wed 05-Mar-14 19:22:19

If she has a history of reacting to vaccinations and if you have specifically asked to be informed in the event that she shows a reaction then yes, they shoud have contacted you.
But people are astonishing dim and defensive about the possibility that some people can react to vaccinations.
My dc react and I have never let them have vaccinations via the school.

Weathergames Wed 05-Mar-14 19:24:36

Do you know why you react to them Pag?

ikeaismylocal Wed 05-Mar-14 19:24:44

Surely they have a duty of care to my DD to make sure a responsible adult is given this info.

Yes if your child is non verbal or under 10, otherwise I would think your dd is perfectly capable of informing you of the reaction herself.

soverylucky Wed 05-Mar-14 19:26:00

She was with a HCP so surely that was the best thing for her?

SackAndCrack Wed 05-Mar-14 19:26:08

Hmmm im not sure.

Pale and faint isnt unusual, allergies aside.
And as far as I know, isnt a typical of an allergic reaction. This might be why they didnt call you?

However, I have a child with allergies and would be annoyed if my son had any reaction whatsoever to a vaccine and wasnt told.

So, im contradicting myself but perhaps as we have children with allergies we are a bit more cautious/sensative/worried about the situation?

anonforabit Wed 05-Mar-14 19:27:11

I think the school acted appropriately in the circumstances since your daughter appeared to feel faint/nauseous after an injection (which is how a lot of girls her age react) if she had developed symptoms of an allergic reaction ie rash, face swelling etc etc then that would have been out of the ordinary and you could have expected a call. You sound to me like you are really worried about her allergy, maybe you should push for referral/second opinion? Hope your dd feels better now.

Weathergames Wed 05-Mar-14 19:27:22

I think that the school is making a massive assumption actually - it is not a big deal for them to send a quick email - maybe offering a quick chat with the school nurse.

YouTheCat Wed 05-Mar-14 19:29:40

It is perfectly normal to go pale and faint after an injection - lots of people react like that.

The school acted appropriately and you have nothing to complain about.

Weathergames Wed 05-Mar-14 19:29:41

I work with school nurses (not is same area as DDS school) but am not a HCP. I know a lot of girls make a bit if a drama about it but DD isn't like that she's very practical and down to earth and would not want a fuss.

YouTheCat Wed 05-Mar-14 19:31:20

It doesn't sound like an allergic reaction. It sounds like a normal reaction.

MidniteScribbler Wed 05-Mar-14 19:33:16

A lot of people feel a bit faint and need to sit down for a while after a vaccination. I do myself. It's not worthy of a call to a doctor or ambulance, it just means sitting quietly for an bit before running around again. I think the school acted fine, she was supervised and they would have called an ambulance if she'd actually had a reaction.

Weathergames Wed 05-Mar-14 19:33:30

Why would she have a reaction to an injection? She has had blood tests/injections at the dentists etc and been fine.

It's when she is being vaccinated she reacts not when she is being injected.

I have to agree that feeling faint after an injection is normal and not an allergy. I don't think that the school did anything wrong here (sorry!)

MaureenMLove Wed 05-Mar-14 19:37:43

I'm afraid I think the school acted correctly too. You asked to be informed 'if there was an issue'. The NHS nurses clearly didn't think there was an issue. It may have been your dds first injection for some time, but remember they are probably right across the borough vaccinating every year 10 student at the moment, so they've seen what constitutes 'an issue' and what doesn't.

YouTheCat Wed 05-Mar-14 19:38:09

Blood tests at the doctors are much more sedate and they give you a chance to recover a bit. Vaccinations at school at like an assembly line - in, jab, out again. She may have been feeling anxious about it.

I've had blood taken and been fine and then other times I've felt faint and dizzy. It is perfectly normal.

lljkk Wed 05-Mar-14 19:39:10

I agree many (?20-30%?) of girls will react precisely like that (a few will be putting it on). It's not unusual.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now